MAUDE Adverse Event Report: BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION IDS KIT; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE

BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION IDS KIT; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Model Number 102-9800
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code Vertebral Fracture (4520)
Date of Event 06/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned driver was visually analyzed and revealed that a fragment of the driver tip was sheared off and lodged into the spacer implant.The damage to the driver tip is most likely due to subjecting the device to excessive force.A product labeling review identified that the device was used per the instructions for use ifu.Additionally, it states avoid application of excessive stress on instrumentation and do not use an instrument that is visibly damaged.
 
Event or Problem Description
It was reported that during a superion indirect decompression system implant procedure, both driver tips broke and became stuck in the implant during deployment.One of the driver tips was successfully removed by the implanting physician; however, the second driver tip could not be retrieved, and the entire implant had to be removed.In the process of removal, the lumber four superior spinous process was broken off.
 
Additional Manufacturer Narrative
A comprehensive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa: 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific's established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.The returned driver was visually analyzed and revealed that a fragment of the driver tip was sheared off and lodged into the spacer implant.The damage to the driver tip is most likely due to subjecting the device to excessive force.A product labeling review identified that the device was used per the instructions for use ifu.Additionally, it states avoid application of excessive stress on instrumentation and do not use an instrument that is visibly damaged.
 
Event or Problem Description
 
Additional Manufacturer Narrative
A comprehensive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientifics established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.The returned driver was visually analyzed and revealed that a fragment of the driver tip was sheared off and lodged into the spacer implant.The damage to the driver tip is most likely due to subjecting the device to excessive force.Product analysis confirmed that the most probable cause of the complaint is unintended use error caused or contributed to event.A product labeling review identified that the device was used per the instructions for use ifu.Additionally, it states avoid application of excessive stress on instrumentation and do not use an instrument that is visibly damaged.It also states to carefully inspect all instruments prior to and after use.If an instrument appears damaged after use, confirm no broken fragments are retained in the patient.Spinous process fracture is also a known risk associated with use of lumbar spine implants and associated instruments.
 
Event or Problem Description

Brand Name
SUPERION IDS KIT
Common Device Name
PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Manufacturer (Section D)
BOSTON SCIENTIFIC NEUROMODULATION CORPORATION
25155 rye canyon loop
valencia CA 91355
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
cashel road
clonmel
EI  
Manufacturer Contact
erik sherburne
25155 rye canyon loop
valencia, CA 91355
7632920920
MDR Report Key22178907
Report Number3006630150-2025-04223
Device Sequence Number8841486
Product Code NQO
UDI-Device Identifier00884662000574
UDI-Public(01)00884662000574(17)280103(10)40018363
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P140004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number102-9800
Device Catalogue Number102-9800
Device Lot Number40018363
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/19/2023
Supplement Date Received by Manufacturer06/10/2025
08/29/2025
Initial Report FDA Received Date06/10/2025
Supplement Report FDA Received Date06/18/2025
09/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1972-2023
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient SexMale